Alert archive / Oklahoma / Wind Advisories in 2020

Wind Advisory 1, NWS Norman, OK

January 1, 20207 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Jan 1, 2020, 3:43 AM CST for 7 counties in Oklahoma. It took effect at Jan 1, 2020, 11:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2020, 3:43 AM CST (09:43 UTC)
In effect from
Jan 1, 2020, 11:00 AM CST
Expired
Jan 1, 2020, 3:35 PM CST
In force
5 hr
Issued by
NWS Norman, OK

Counties Garfield County, OK, Kay County, OK, Kingfisher County, OK, Lincoln County, OK, Logan County, OK, Noble County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 94 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS74 KOUN 010943
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
343 AM CST Wed Jan 1 2020

OKZ008-012-013-018>020-026-020000-
/O.NEW.KOUN.WI.Y.0001.200101T1700Z-200102T0000Z/
Kay-Garfield-Noble-Kingfisher-Logan-Payne-Lincoln-
Including the cities of Ponca City, Blackwell, Enid, Perry, 
Kingfisher, Hennessey, Okarche, Guthrie, Stillwater, Chandler, 
Stroud, Prague, Meeker, Davenport, and Wellston
343 AM CST Wed Jan 1 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Kay, Garfield, Noble, Kingfisher, Logan, Payne and 
  Lincoln Counties.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
685 
WWUS74 KOUN 012135
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
335 PM CST Wed Jan 1 2020

OKZ008-012-013-018>020-026-012245-
/O.CAN.KOUN.WI.Y.0001.000000T0000Z-200102T0000Z/
Kay-Garfield-Noble-Kingfisher-Logan-Payne-Lincoln-
Including the cities of Ponca City, Blackwell, Enid, Perry, 
Kingfisher, Hennessey, Okarche, Guthrie, Stillwater, Chandler, 
Stroud, Prague, Meeker, Davenport, and Wellston
335 PM CST Wed Jan 1 2020

...WIND ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Jan 1, 3:40 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 1, 3:40 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Norman OK
340 AM CST Wed Jan 1 2020

.SHORT TERM...(Through Tonight)
Issued at 340 AM CST Wed Jan 1 2020

The short term is expected to be quiet albeit increasingly breezy.
Noteworthy features on water vapor channel imagery now include
dry/subsident signature along the Kansas border associated with
positively tilted trough, and closed midlevel low centered over
Baja California. Downstream of the Baja low is a broad/fast
southern stream and associated high level moisture plume bringing
cirrus to our southernmost counties early this morning.

Falling midlevel heights and strengthening cross barrier flow
across the Rockies will force lee cyclogenesis today and tighten
our MSLP gradient. As mixing commences, wind gusts will too. Gusts
up to 40-45 mph are possible, especially in north-central Oklahoma
where we will issue a Wind Advisory. If confidence increases, a
slightly southwestward expansion of the advisory into the OKC area
may be needed later today. Wind gusts will diminish as mixing
subsides late in the day although sustained speeds may still stay
a little elevated overnight given the gradient.

The strengthening southwesterly low-level flow and advection of
plume of downsloped/warmed air, along with clear skies should push
us to around 10 degrees above normal today.

Given the wind and low RH, elevated fire weather thresholds could
be briefly reached across portions of the area, mainly west-
central and southwest Oklahoma. Despite dormant fuels, recent
rains have ERC values in the 25-50th percentile, and this should
temper significant spread potential. Nevertheless, an increase in
initial attack fire activity is possible this afternoon.

Increasing ascent from approaching trough will cause clouds to
increase across the entire area, but deep moisture will remain
east of us, and so should the rain showers. Showers could come
close to our far southeastern counties though.

.LONG TERM...(Thursday through Tuesday)
Issued at 340 AM CST Wed Jan 1 2020

As the main upper trough amplifies and starts moving across the
area late Thursday, meager moisture might be enough for some
sprinkles with non-measurable amounts or light rain with up to a
few hundredths. This would be most likely across roughly the
northeast half of the forecast area Thursday night into early
Friday morning.

There is a decent spread in temperatures among guidance, but this
doesn't appear to be character of post-frontal air mass. Rather,
it seems to be that the colder guidance is showing thicker low-
level stratus and some drizzle/wet bulb cooling, which we're not
convinced of. This can be a bias of NAM and NAM-related guidance.
Therefore, we accepted a model blend for temperatures Thursday
into Friday. We then tightened the southwest-northeast temperature
gradient on Saturday, as residual chilly air may linger in eastern
Oklahoma while simultaneously downsloping/warming occurs across
western north Texas and southwest Oklahoma. There could be a ~20F
gradient in high temperatures. Above normal temperatures will
continue into Sunday.

Next week, the progressive upper flow pattern continues and medium
range guidance shows a trough of some character moving through,
but there are run-to-run inconsistencies with timing/amplitude.
Either way, the opportunity for substantial moisture return seems
limited so significant precipitation is unlikely.

&&

.AVIATION...
Southerly winds will increase quickly after 12Z Wednesday morning.
Wind shear of 30 kts is anticipated at PNC from about 12z
through 21z. Wind shear for OKC/OUN may be possible briefly after
12Z, but is just at/under the threshold for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  41  55  36 /   0   0  10  20
Hobart OK         61  36  56  33 /   0   0  10  10
Wichita Falls TX  61  44  61  38 /   0   0  10  10
Gage OK           60  26  51  27 /   0   0  10  20
Ponca City OK     59  36  54  32 /   0   0  20  20
Durant OK         57  44  63  38 /   0  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

SHORT TERM...BRB
LONG TERM...BRB
Hazardous weather outlook, Dec 31, 11:49 AM CST, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CST Tue Dec 31 2019

OKZ004>048-050>052-TXZ083>090-011800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CST Tue Dec 31 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Wind Advisories in Oklahoma, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.